Jump to content
ACN Latitudes Forums

Activation with SSRIs and weaning off?


Recommended Posts

We saw Ian's neurologist yesterday. He doesn't spend a lot of time on the PANDAS, but he doesn't discount and he listens to me on med changes and concerns. I think that is the best we can home for right now. (we see Dr. B for PANDAS). I feel he is a good supporting member of our doctor team and that is good enough for me right now. Ian was on Prozac for the past year. When he started taking a small dose it did seem to help the OCD a bit, and maybe mood. My husband and I also both mentioned to each other at the time that he seemed a bit more hyper and impulsive (he always has been a bit that way anyway). We upped the dose to treatment dose and it seemed to increase, so we thought anyway. His therapist thinks it is a good idea to stay on it to help the OCD. but the neurologist fully admits that some kids can "activate" if the dose is too high (he admitted he had no idea how it would affect PANDAS kids, but expected the reaction could be similar, regardless of dose). Ian's moods and oppositional behavior is no better and seems to have gotten worse over the past year. I can't say it is due to the prozac, but we are going to cycle off of it to see where we are. If we see NO change and the OCD increases, maybe it is worth going back on. Anyway, has anyone else had experience with SSRIs, and hyperness, real ADHD type behaviors, worse mood, etc? Ian isn't volatile, but very quick to snap is more how I would explain it. Argues with us, can't focus or sit still, etc. I do think some of it is either Ian, or the PANDAS, but am very curious if there is any change. I have heard some talk about activation on here before and I am wondering if the kids can even react on a low dose because Ian is only on 10mg (currently 7.5 as we are weaning down).

 

Lisa

Link to post
Share on other sites

We have had a similar experience. The SSRI may have helped a teeny tiny bit with the OCD, but not enough to pull DS out of the severe excerbation and lately we have seen an improvement in his moods and hyperness.

 

That said, it would be GREAT, if there was something that helped with the OCD and anxiety in general. Right now we are focusing on treating the PANDAS and hoping that will resolve the majority of issues we have.

 

 

T.Anna

DS15

Link to post
Share on other sites

OMG yes!! Prozac was a nightmare for us. We only made it 5 weeks in 10 mg. He is 7 and 68 lbs. after the first week I knew I didn't like what was happening to him but I was urged to stick it our as it can take a while for the med to build up in the system. He was completely agitated and hyperactive and acted very strangely all around. It was actually scary! At the four week mark his panic attacks (which had subsided) started coming back. He then started expressing that he wanted to die and wanting to hurt himself. I wanted him off! Our PCP who is amazing but never treated PANDAS before wanted to double his dose bc she has seen this before and thought we needed to increase it. My gut screamed no and I found a psychiatrist who took him off. I have been told by many docs now that are treating him who have said that Prozac is far too activating and it was a bad choice for our kid. We waited a few weeks and are now trying him on intunive.

 

I can tell you that the aggitation is gone but sadly the ADHD is here to stay. He does have spontaneous fits of rage constantly as well. In at my wits ends as we speak. But to answer your question Prozac definitely made all of the symptoms worse.

 

Be sure to wean off slowly if you choose to. They can go through withdrawal even though it takes several weeks to be rid from the body.

 

We were considering Zoloft as its less activating and better for OCD and anxiety. Intuniv is supposed to help with adhd and rage. So far nothing yech has changed but its only been two weeks on 1 mg. we double it tomorrow. It has taken the edge off of his hyperactivity but he is till not able to function in school. I hope that helps.

Link to post
Share on other sites

My DD, (15) did horrible on Prozac and Zoloft. They both landed her on the psych ward and very suicidal. I'm with you...they made her very strange! Last visit they changed her to Effexor and dr just upped it last week. I don't see such a deep depression with this rx but they are all making me nervous. I do still see mood swings that come from nowhere. Thankfully, we just got an appt with a dr to get the PANDAS wheel rolling. I will keep you posted on how the appt goes!

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...